Virginia, 2007

Hail in Virginia, June 11, 2007

June 11, 2007 · NWS LWX · 1 event in 1 county or zone

A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over central Virginia. Dry air in the mid levels of the atmosphere caused these storms to produce hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A warm and humid airmass on the afternoon of June 11th allowed isolated showers and thunderstorms to develop over central Virginia. Dry air in the mid levels of the atmosphere caused these storms to produce hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 9:43 AM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 9:43 AM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1043 AM EDT MON JUN 11 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN OVER THE MIDWEST WITH LOW PRESSURE WELL
OFFSHORE OF NEW ENGLAND. THAT WILL KEEP A GENERAL NORTH FLOW OVER
THE MID ATLANTIC...WHICH WILL KEEP TEMPERATURES AND HUMIDITIES
SEASONABLE THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...

FCST CHALLENGES REVOLVE AROUND CONVECTIVE POTENTIAL THIS
AFTERNOON. 12Z IAD SOUNDING SHOWS QUITE A BIT OF DRY AIR FROM 800
AND ABV WITH MOST OF THE MOISTURE FOUND NEAR THE GROUND. MODIFIED
12Z IAD SOUNDING YIELDS ONLY A FEW HUNDRED JOULES/KG OF CAPE.
BIGGEST PROBLEM FOR CONVECTION IS LOTS OF DRY AIR IN THE H85-H7
LYR ESPECIALLY OVR THE NRN HALF OF THE FCST AREA. K INDICES VERY
LOW AS A RESULT OF THIS DRY AIR. HAVE BACKED OFF IN POPS THIS
AFTERNOON CONFINING THEM TO THE SRN HALF OF THE FCST AREA WHERE
MORE MOISTURE AND CAPE APPEAR AVAILABLE.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH 6 AM TUESDAY/...
HAVE PARTLY CLOUDY SKIES AND ISOLATED SHOWERS IN THE FORECAST AS A
SHORTWAVE IS DRAWN SOUTH OVER THE REGION TONIGHT. KEPT MENTION OF
PATCHY FOG OUT OF THE FORECAST FOR NOW GIVEN QUESTIONS CENTERED
AROUND AMOUNT OF CLOUDINESS AND HOW MUCH NORTHWEST FLOW DEVELOPS
OVERNIGHT.

INITIATED LOW TEMPERATURE FORECAST FROM THE 00Z ETA MOS GUIDANCE AND
ADJUSTED FOR LOCAL BIAS. WIND FORECAST IS BASED ON THE NAM.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
THE NORTHERN HEMISPHERIC HEIGHT/ANOMALY PATTERN DURING THE PAST 5
DAYS INDICATES A RIDGE WHICH BUILT OVER THE REGION MOVING INTO THE
NORTHERN ATLANTIC AS AN UPPER LOW RETROGRADED WEST TOWARD NEW
ENGLAND. A WEAK UPPER LEVEL JET APPEARS TO BE MOVING INTO THE
PACIFIC NORTHWEST. WATER VAPOR LOOP SHOWS A COL ALOFT (RIDGES TO THE
SOUTHWEST AND NORTHEAST...UPPER LOW TO THE EAST AND TROUGH THE
NORTHWEST)...AS THE NEXT SYSTEM MOVES INTO THE PACIFIC NORTHWEST.

00Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 12Z EUROPEAN/UKMET
WERE INVESTIGATED. MODELS IN GOOD AGREEMENT THAT THE UPPER LOW OFF
OF NEW ENGLAND DISLODGES BY LATE WEEK...ALLOWING HEIGHTS TO RISE AT
THE END OF THE LONG TERM.

12Z SUNDAY JUNE 10 500MB GFS ENSEMBLES ARE IN GOOD AGREEMENT THE
ATLANTIC UPPER LOW MOVES EAST DURING THE LATE WORK WEEK...ALLOWING
HEIGHTS TO BUILD OVERHEAD DURING THE END OF THE LONG RANGE.

00Z SUNDAY JUNE 10 GFS ENSEMBLE MOS INDICATE MEAN HIGHS NEAR 80F
MIDWEEK RISE INTO THE MID 80S FOR THE WEEKEND. MEAN LOWS ARE NEAR
60F THROUGH THE LONG RANGE. MEAN POPS FALL FROM CHANCE MIDWEEK TO
SLIGHT CHANCE LATE WEEK AND FOR THE WEEKEND. HIGHEST VARIANCE WITH
REGARD TO TEMPERATURES AND POPS IS ON THURSDAY AND SATURDAY.

SENSIBLE WEATHER WILL BE DRIVEN BY THE UPPER LOW OFF THE NEW ENGLAND
COAST THROUGH THE END OF THE WORK WEEK. ALL MODEL GUIDANCE SUGGESTS
THIS UPPER LOW WILL REMAIN QUASI STATIONARY DURING THE MID WEEK...
BEFORE MOVING OUT TO SEA FOR THE WEEKEND. THIS WILL EVENTUALLY
ALLOW DRIER AIR TO MOVE INTO THE REGION BEHIND A BACKDOOR COLD
FRONT THURSDAY AS HEIGHTS RISE ALOFT.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
MVFR/LCL IFR VSBYS XPCTD ELY THIS MRNG...CONTINGENT UPON EXTENT OF
HIGH CLDS /IF THEY PART...THEN VSBYS WL BE LWR/. FOG SHUD DSPT ONCE
SUN RISES. VFR CONDS THRAFTR THRU TAF CYCLE. POSSIBILITY FOR
ISOLD/SCT SHRA/TSRA TAFTN...BUT LMTD AREAL CVRG PRECLUDES A TAF MNTN
ATTM. BEST CHC WL BE AT KCHO...MARKED BY CB IN CLD GROUP.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE UNTIL LATE
WEEK WHEN HEIGHTS RISE ALOFT.

&&

.MARINE...
CURRENT SLY FLOW ON THE WATERS SHUD SWING ARND TO THE N IN THE MEAN
FLOW JUST AFTR SUNRISE. NLY FLOW LIKELY TO PICK UP TO 10-15 KT PER
HRLY SNDGS. MARINE MOS FCSTS QUITE A BIT LWR. WATER LVLS ABT A FT
HIER THAN PROGS...BUT SHUD RTN TO CLSR TO NRML W/ NLY FLOW. WL
CONT TO MONITOR.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE UNTIL LATE
WEEK WHEN HEIGHTS RISE ALOFT. NORTHEAST FLOW SETS IN THURSDAY WHEN A
BACKDOOR COLD FRONT PASSES FROM NEW ENGLAND.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...ROSA
PRODUCTS...SJR/HTS
Hazardous weather outlook, Jun 11, 10:21 AM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 AM EDT MON JUN 11 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1121 AM EDT MON JUN 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHWARD FROM THE NEW
ENGLAND STATES TOMORROW AND SERVE AS A TRIGGER FOR SCATTERED
SHOWERS AND THUNDERSTORMS. THE COMBINATION OF STRONG HEATING AND
RELATIVELY COOL MID LEVEL TEMPERATURES COULD RESULT IN A FEW
SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND EVENING WITH THE MAIN THREAT
BEING LARGE HAIL. THE EASTERN WEST VIRGINIA PANHANDLE...NORTH
CENTRAL MARYLAND AND NORTHERN VIRGINIA INCLUDING THE WASHINGTON
AND BALTIMORE METRO AREAS APPEAR TO BE AT GREATEST RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TUESDAY AFTERNOON.

In the hours before

Special weather statement, Jun 11, 11:56 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT MON JUN 11 2007

VAZ039-111800-
MADISON VA-
1256 PM EDT MON JUN 11 2007

...STRONG THUNDERSTORMS TO AFFECT MADISON COUNTY...

AT 1256 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAYWOOD...MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. HEAVY RAINFALL WITH UP TO AN INCH PER HOUR AND FREQUENT
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THE COMMUNITIES OF MADISON WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 16:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
June 11, 11:56 AM EST
Where
Madison County, Haywood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.450, -78.270

A Trained Spotter reported penny size hail in Haywood, VA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31004.